Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 35, NWS El Paso, TX

October 9, 2016Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Oct 9, 2016, 5:41 PM MDT for Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2016, 5:41 PM MDT (23:41 UTC)
Expired
Oct 9, 2016, 8:45 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 87 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
588 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

250 
WGUS54 KEPZ 092341
FFWEPZ
NMC051-100245-
/O.NEW.KEPZ.FF.W.0035.161009T2341Z-161010T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
541 PM MDT SUN OCT 9 2016

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 845 PM MDT

* AT 540 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE CABALLO MOUNTAINS AND INTO NORTHERN PORTIONS
  OF THE JORNADA DEL MUERTO.  OVER AND INCH OF RAIN HAS ALREADY 
  FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LOW WATER CROSSINGS ALONG THE SPACEPORT ROAD...
  BACK ROADS IN THE CABALLO MOUNTAINS EAST OF CABALLO LAKE...
  UPHAM...
  CUTTER...
  AND SPACEPORT AMERICA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
ARROYOS...STREAMS...AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3308 10691 3296 10687 3284 10697 3295 10728
      3307 10726 3306 10712

$$

HARDIMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 2:33 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Oct 9, 2:33 PM MDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
233 PM MDT SUN OCT 9 2016

.SYNOPSIS...
A disturbance aloft will move over the Borderland this evening,
giving us a slight chance of a thunderstorm. Drier west flow aloft
will develop Tuesday and persist through the remainder of the
week. Another disturbance does pass through this flow over our
area Thursday for just a slight chance of a shower or
thunderstorms. Temperatures will remain well above normal for much
of this week.

&&

.DISCUSSION...
Water Vapor imagery showing upper vort center over SW Colorado
with trough extending back to west central New Mexico. Most of
that energy will stay to our north, but some of the energy is
moving over the western CWA over moderately unstable air. MUCAPES
of 400-1000 J/kg and decent directional shear could allow a few
thunderstorms to approach severe, mostly for hail. The favored
area should be mostly west of the Rio Grande Valley for this
evening.

The upper trough will be east of the area by Tuesday morning,
ushering in a stretch of mostly dry west flow over the top of an
upper high over northern Mexico. Next Pacific trough does cut
through on Thursday, giving the area a slight chance of
thunderstorms. For now will limit this chance to the Sac
Mountains, as a back door front nears that area. Other areas may
eventually need POPs, but for now the models remain dry.
Aforementioned back door front will have to be watched in
following model runs. GFS shows pretty stout cold advection into
the higher terrain of the eastern CWA, but low level westerlies
win out and eventually push the front back east out of the CWA.

Otherwise the week ahead should be quiet and pleasant with
temperatures running about 5 to 8 degrees above normal. Long range
GFS shows deep trough moving to the west coast and drawing up
tropical moisture to the area beginning of next week, however
ECMWF much shallower with trough and hence no scooping up of
tropical moisture.

&&

.AVIATION...Valid 10/00Z-11/00Z...
Isolated to scattered rain showers thunderstorms through the
period moving more east of the Rio Grande by end of the forecast
period. General sky/wx SCT-BKN030-050 SCT-BKN080-120 BKN200-250
WITH AREAS BKN020-035 OVC060 in heavier tstms. Winds generally
NE-SE 07 OCNL G 12 KTS.

&&

.FIRE WEATHER...
An upper level disturbance will move through the area over the
next 24 hours bringing isolated to scattered showers and
thunderstorms. There is a risk of some strong to severe storms
through early this evening. For the early part of the upcoming
work week, temperatures will warm into the mid to upper 80s
(around 10 deg F above normal) with dry conditions returning and
min rh values dropping to around 20% in the lowlands later Monday
and Tuesday. A weak trough will bring some thunderstorms to Otero
and Hudspeth Counties Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 59  85  61  89 /  20   0   0   0
Sierra Blanca           55  83  58  85 /  20   0   0   0
Las Cruces              54  83  56  87 /  20   0   0   0
Alamogordo              55  83  55  87 /  20   0   0   0
Cloudcroft              39  65  39  67 /  30   0   0   0
Truth or Consequences   54  82  55  85 /  20   0   0   0
Silver City             50  77  52  80 /  10   0   0   0
Deming                  53  84  51  88 /  10   0   0   0
Lordsburg               54  85  55  87 /   0   0   0   0
West El Paso Metro      59  85  60  89 /  20   0   0   0
Dell City               54  83  55  88 /  20   0   0   0
Fort Hancock            59  87  58  90 /  20   0   0   0
Loma Linda              55  79  56  83 /  20   0   0   0
Fabens                  57  86  57  89 /  20   0   0   0
Santa Teresa            57  84  59  88 /  20   0   0   0
White Sands HQ          58  83  60  86 /  20   0   0   0
Jornada Range           53  83  52  86 /  20   0   0   0
Hatch                   55  83  57  89 /  20   0   0   0
Columbus                56  85  57  89 /   0   0   0   0
Orogrande               57  83  59  87 /  20   0   0   0
Mayhill                 43  73  45  76 /  30   0   0   0
Mescalero               43  72  43  76 /  30   0   0   0
Timberon                42  70  44  73 /  30   0   0   0
Winston                 44  76  46  79 /  20   0   0   0
Hillsboro               52  81  52  84 /  20   0   0   0
Spaceport               54  81  52  86 /  20   0   0   0
Lake Roberts            46  78  45  80 /  10   0   0   0
Hurley                  49  80  53  83 /  10   0   0   0
Cliff                   44  83  45  86 /   0   0   0   0
Mule Creek              41  81  42  81 /  10   0   0   0
Faywood                 50  81  50  84 /  20   0   0   0
Animas                  52  87  53  89 /   0   0   0   0
Hachita                 52  86  53  89 /   0   0   0   0
Antelope Wells          53  85  54  88 /   0   0   0   0
Cloverdale              53  82  53  83 /   0   0   0   0

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

Hefner/Novlan
Hazardous weather outlook, Oct 9, 6:08 AM MDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
608 AM MDT SUN OCT 9 2016

NMZ401>417-TXZ418>424-101215-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
608 AM MDT SUN OCT 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH THE DAY WITH GREATEST COVERAGE EAST OF THE DIVIDE. THERE
IS A MARGINAL RISK OF SEVERE THUNDERSTORMS OVER MOST AREAS IN NEW
MEXICO EAST OF THE DIVIDE. LARGE HAIL AND WIND GUSTS TO 60 MPH ARE
POSSIBLE WITH THE STRONGEST STORMS. SOME LOCALIZED FLOODING IS
ALSO POSSIBLE. ANY THUNDERSTORM ACTIVITY SHOULD BE MOVING OUT OF
THE REGION BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WEAK BACK DOOR COLD FRONT WILL MOVE INTO THE EASTERN FORECAST
AREA THURSDAY AND BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO
THE REGION. OTHERWISE...TEMPERATURES WILL BE ABOUT 5 TO 10 DEGREES
ABOVE NORMAL THROUGH THE UPCOMING WEEK WITH HIGH TEMPERATURES
GENERALLY IN THE 80S TO LOWER 90S.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS IN REAL-TIME.

26

In the hours before

Special weather statement, Oct 9, 4:20 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
420 PM MDT SUN OCT 9 2016

NMZ402-408-409-092245-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
420 PM MDT SUN OCT 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL
445 PM MDT...

AT 419 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES WEST OF MONTICELLO...MOVING EAST AT 25 MPH. ADDITIONAL
THUNDERSTORMS WERE DEVELOPING JUST NORTH OF WINSTON.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONTICELLO...
WINSTON...
AND CHLORIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3344 10723 3343 10726 3342 10727 3332 10730
      3331 10731 3329 10731 3327 10750 3335 10773
      3342 10767 3348 10764 3348 10723
TIME...MOT...LOC 2219Z 278DEG 20KT 3343 10756

HARDIMAN
Special weather statement, Oct 9, 4:44 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
444 PM MDT SUN OCT 9 2016

NMZ402-408-409-092330-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
444 PM MDT SUN OCT 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL
530 PM MDT...

AT 443 PM MDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MONTICELLO...
MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MONTICELLO...
LAS PLACITAS...
AND ALAMOSA CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3328 10714 3328 10744 3334 10758 3338 10759
      3348 10752 3348 10710
TIME...MOT...LOC 2243Z 284DEG 14KT 3341 10744

HARDIMAN
Special weather statement, Oct 9, 4:56 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
456 PM MDT SUN OCT 9 2016

NMZ409-092345-
SIERRA COUNTY LAKES NM-
456 PM MDT SUN OCT 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIERRA COUNTY UNTIL 545
PM MDT...

AT 455 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF CABALLO...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
UPHAM AND SPACEPORT AMERICA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3293 10722 3306 10719 3306 10685 3283 10688
      3288 10714
TIME...MOT...LOC 2255Z 273DEG 20KT 3297 10715

HARDIMAN
Local storm report, Oct 9, 5:06 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
506 PM MDT SUN OCT 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FLOOD            3 S WILLIAMSBURG        33.07N 107.29W
10/09/2016                   SIERRA             NM   LAW ENFORCEMENT

            HIGHWAY 187 FLOODED SOUTH OF WILLIAMSBURG. DEBRIS ON
            ROAD. FLOODING ALSO REPORTED AROUND PALOMAS CANYON.

&&

EVENT NUMBER EPZ1600338

JAR
Special weather statement, Oct 9, 5:09 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
509 PM MDT SUN OCT 9 2016

NMZ409-100000-
SIERRA COUNTY LAKES NM-
509 PM MDT SUN OCT 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIERRA COUNTY UNTIL 600
PM MDT...

AT 508 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PALOMAS...OR NEAR CABALLO...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CABALLO...
PALOMAS...
LOWER ANIMAS CREEK...
AND LOWER PALOMAS CANYON.

LAT...LON 3298 10740 3308 10738 3313 10718 3292 10716
TIME...MOT...LOC 2308Z 273DEG 20KT 3303 10732

HARDIMAN
Local storm report, Oct 9, 5:22 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
522 PM MDT SUN OCT 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FLASH FLOOD      1 S WILLIAMSBURG        33.10N 107.29W
10/09/2016                   SIERRA             NM   LAW ENFORCEMENT

            FLOODING ON KING CANYON ROAD. WATER ABOVE BRIDGE LEVEL
            ON HIGHWAY 187.

&&

EVENT NUMBER EPZ1600339

JAR

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 6:12 PM MDTSevere Thunderstorm WarningEPZSierra48 min
Oct 8, 7:06 PM MDTSpecial Weather StatementEPZ54 min
Oct 8, 7:32 PM MDTSpecial Weather StatementEPZSierra43 min
Oct 8, 11:27 PM MDTSpecial Weather StatementEPZGrant63 min
Oct 9, 12:26 AM MDTAreal Flood AdvisoryEPZGrant, Hidalgo3 hr
Oct 9, 12:30 AM MDTSevere Thunderstorm WarningEPZGrant45 min
Oct 9, 1:15 AM MDTSpecial Weather StatementEPZGrant45 min
Oct 9, 2:22 PM MDTSpecial Weather StatementEPZSierra38 min
Oct 9, 2:37 PM MDTSevere Thunderstorm WarningEPZSierra38 min
Oct 9, 3:09 PM MDTSevere Thunderstorm WarningEPZSierra51 min
Oct 9, 3:14 PM MDTAreal Flood AdvisoryEPZSierra4 hr
Oct 9, 3:20 PM MDTSpecial Weather StatementEPZHidalgo40 min
Oct 9, 3:43 PM MDTSevere Thunderstorm WarningEPZSierra62 min
Oct 9, 4:03 PM MDTFlash Flood WarningEPZSierra3 hr
Oct 9, 4:20 PM MDTSpecial Weather StatementEPZSierra25 min
Oct 9, 4:44 PM MDTSpecial Weather StatementEPZSierra46 min
Oct 9, 4:56 PM MDTSpecial Weather StatementEPZSierra49 min
Oct 9, 5:09 PM MDTSpecial Weather StatementEPZSierra51 min
Oct 9, 5:12 PM MDTFlash Flood WarningEPZSierra93 min
Oct 9, 5:16 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra59 min

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.